Doctors in UAE urged to avoid duplicate therapy of cough and cold medications for young children
In the United Arab Emirates, there have been a number of infants and young children harmed by accidental overdoses from cough and cold medications when a parent has mixed different medications together or gave too high a dose. As a precautionary measure, in March 2009, the UAE Ministry of Health (MoH) prohibited over-the-counter (OTC) cough and cold products to be given for children less than 6-years-old and stated that these medicines should only be prescribed by the physician for these children. In addition, for these products to be used for older children (more than 6 years old), they only can be dispensed by the pharmacist.
Again in October 2011, the MoH reviewed the mode of dispensing of all medications, and listed the majority of cough and cold products as Pharmacist Only Medications (Ph-OM), where a medicine may be supplied without prescription but must be dispensed by a licensed pharmacist and the location of medicine should not be accessed by customers directly. This is to ensure that the consumer will have detailed information about the dose and all the precautionary measures to prevent accidental overdose and to check the suitability of the medicine for the patient.
Medication safety is a hot topic at the upcoming Arab Health Exhibition and Congress which takes place from 23-26 January 2012 at the Dubai International Convention and Exhibition Centre. Dr Yasser Sharif, Section Head, Medication and Medical Products Safety and Manager of Poison and Drug Information Center, Health Authority – Abu Dhabi (HAAD), will be speaking on ‘A Toxicologist’s Perspective on Cough and Cold Medications for Children’ during the 5th Middle East Paediatrics Conference at Arab Health.
“Whilst national data for poisoning cases for cough and cold medications are scarce, data from HAAD’s Poison and Drug Information Center (PDIC) shows that out of the 200 cases of poisoning that were received by PDIC during the last 2 years, 14 cases or 7%, were due to cough and cold products,” said Dr Sharif.
The American Academy of Pediatrics concurs that cough and cold medicines should not be given to babies and young children under two years of age and there is limited evidence for their benefit, particularly for infants and young children. No studies have proven the benefit of cough and cold preparations in facilitating recovery from these illnesses, and most children will eventually improve on their own.
Dr Sharif explains that the potential toxicities of cough and cold medicines vary with their composition and that many products contain multiple substances including a decongestant, cough suppressant, antihistamine, and/or antipyretic/ analgesic.
Pseudoephedrine, for example, is a decongestant used to relieve congestion that is present in most cough and cold preparation. Toxicity presents with nervous system stimulation, hypertension, and increased heart rate. It can also cause extreme agitation, excitability, insomnia, psychosis, and seizures.
Many cough and cold preparations also include antihistamines such as chlorpheniramine and brompheniramine. Adverse effects and clinical toxicity of antihistamines can also cause increased heart rate, blurred vision, agitation, drowsiness, confusion, psychoses, seizures and hallucinations may develop with moderate poisoning.
“Doctors should be more vigilant and enquire more often about OTCs when evaluating an ill child in order to avoid duplicate therapy, which may lead to overdose and toxicity. The best medicine is education. Parents need to understand the duration and expected symptoms of common cold, and to know what specific changes in symptoms would warrant a re-evaluation by their child's physician,” commented Dr Sharif.
“Parents must give their children the recommended dose with the correct frequency or length of therapy and they should also use a correct measuring device that is provided with the medicine. Some parents may intentionally give children a higher dose or increase length of therapy while other parents may continue to use these medications as treatment for one of the side effect e.g. sedation to make their children sleep.”
For more information about the Arab Health Exhibition & Congress, please visit www.arabhealthonline.com